Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Memphis, TN

April 22, 2017Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 22, 2017, 2:36 PM CDT for Prentiss County, Tishomingo County, Mississippi. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2017, 2:36 PM CDT (19:36 UTC)
Expired
Apr 22, 2017, 3:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 2:47 PM CDTHAIL 1.751 E Booneville, MSGOLF BALL SIZE HAIL REPORTED
Apr 22, 2:49 PM CDTHAIL 21 N Hobo Station, MSPUBLIC REPORTED 2 INCH HAIL. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS54 KMEG 221936
SVRMEG
MSC117-141-222015-
/O.NEW.KMEG.SV.W.0128.170422T1936Z-170422T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
236 PM CDT SAT APR 22 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Tishomingo County in northeastern Mississippi...
  Northeastern Prentiss County in northeastern Mississippi...

* Until 315 PM CDT

* At 236 PM CDT, a severe thunderstorm was located over Thrashers, or
  near Booneville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Booneville, Iuka, Burnsville, Tishomingo, Thrashers, Burton,
  Midway, Leedy, Paden, Bacon Springs, Oldham, Blythe Crossing,
  Gaston, Carter Branch, Hazard Switch, Walker Siding, Holcut, Hobo
  Station, Holts Spur and Petertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3466 8813 3454 8853 3471 8861 3476 8850
      3476 8837 3481 8837 3491 8813 3489 8810
TIME...MOT...LOC 1936Z 246DEG 43KT 3466 8849 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 12:21 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 22, 12:21 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1221 PM CDT Sat Apr 22 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1008 AM CDT Sat Apr 22 2017/

Skies are partly cloudy over portions of north Mississippi with
cloudy skies over the remainder of the forecast area. Temperatures
currently range from the lower 50s to upper 60s. Scattered showers
are moving mainly across West Tennessee this morning. The cold
front is located over north Mississippi at this time. Thunderstorms
are expected to develop this afternoon over areas along and ahead
of the cold front with more showers possible behind the front.
Will update forecast to remove morning wording with no big changes
needed.

ARS

PREV DISCUSSION... /issued 406 AM CDT Sat Apr 22 2017/

DISCUSSION...

An upper level low pressure system over southwest Missouri early
this morning will continue to push slowly southeast today and
tonight. At the surface, a stalled frontal boundary remains
stretched across north Mississippi this morning. A weak surface
low currently over the Arklatex will lift northeast along this
front through the day. This will keep numerous to widespread
showers and thunderstorms in the forecast today over areas mainly
along and southeast of Interstate 40. Areas across northeast
Mississippi which remain south of the front should warm into the
70s for highs today, with the remainder of the region to the north
of the front much cooler, mainly in the 50s to lower 60s. The
airmass over northeast Mississippi should destabilize with daytime
heating and dewpoints remaining in the middle 60s ahead of the
front. This should result in SBCAPE values reaching 1000-1500 j/kg
later today. In addition, deep layer shear in advance of the
upper low should range from 30-40 kts across the near surface warm
sector. As mid level forcing overspreads this region later today,
expect a few thunderstorms to become strong to severe. The primary
hazards with any severe thunderstorms that develop across
northeast Mississippi today will be damaging winds and large
hail. The front should push southeast of the area by this evening
which should bring an end to any severe weather threat.

The upper low will drift southeast across the Mid South tonight
and Sunday. This should keep the potential for scattered showers
in the forecast tonight through at least the first part of Sunday.
Much cooler temperatures will also continue through Sunday and
Sunday night with highs in the 60s and lows mainly in the 40s.

High pressure will build over the region Monday before shifting
east through mid week. Dry weather along with moderating
temperatures can be expected. Highs Monday will be the 70s warming
into the upper 70s to lower 80s for Tuesday. Lows will range from
the 50s to lower 60s.

By next Wednesday, a large upper level trough will push across the
Plains into the Mississippi River Valley. A shortwave embedded
within this trough will swing northeast from the Southern Plains
across the Lower and Middle Mississippi Valley by Wednesday
afternoon. This should help to push a cold front into the Mid
South with developing showers and thunderstorms. The combination
of increasing shear and instability could support a severe
thunderstorm threat. The front should stall across the Mid South
Wednesday night before lifting north of the region as a warm front
on Thursday. Isolated showers and thunderstorms will still be
possible through Thursday, although any severe threat should end
as mid and upper level heights rise.

Another potent upper level low and associated trough will dig
across the Plains by next weekend. A series of shortwaves rotating
out of the trough and across the Mid South will bring additional
chances for showers and thunderstorms to the area. Latest model
guidance has some timing differences so this will need to be
worked out over the next several days. This system appears quite
dynamic therefore additional severe weather potential will be
possible sometime next weekend. This will be monitored as we
progress closer to the extended forecast period. Temperatures
should remain above average through this period and mainly
modulated by convective activity. Highs should be mainly in the
70s and 80s, with lows in the 60s.

JLH

&&

.AVIATION...18Z TAFs

A cold front is slowly moving across the Midsouth but has pushes
South of the Interstate 40 corridor. As a result winds will remain
from the Northeast at MKL...JBR and MEM through the taf Cycle. At
TUP winds will shift later this afternoon. IFR to LIFR conditions
due to low cigs are expected through 23/18z at all sites.

TUP may still see thunderstorms this afternoon resulting in brief
strong...gusty and variable wind as well as low vis due to heavy
rain. BR is expected at all sites overnight resulting in 3-4SM
visibility.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 22, 4:30 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
430 AM CDT Sat Apr 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
430 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk for Severe Thunderstorms across northeast
Mississippi today. The primary severe weather risks will remain
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms will be possible across portions of
the Mid South for Wednesday. There remains some uncertainty with
regard to the greatest threat areas, therefore continue to monitor
the latest forecast for updates regarding this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today across northeast
Mississippi.

JLH

In the hours before

Local storm report, Apr 22, 12:57 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1257 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     TSTM WND DMG     4 W HENNING             35.67N 89.65W
04/22/2017                   LAUDERDALE         TN   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN ON THE ROAD ON SANDS FORD ROAD
            WEST OF HENNING, TENNESSEE. ALSO MORE TREES WERE DOWN TO
            THE EAST OF HENNING.

&&

TLSJR
Special weather statement, Apr 22, 2:15 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
215 PM CDT SAT APR 22 2017

MSZ005-006-TNZ091-092-222000-
Tishomingo MS-Alcorn MS-McNairy TN-Hardin TN-
215 PM CDT SAT APR 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Northwestern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Southeastern McNairy County in western Tennessee...
Hardin County in western Tennessee...

At 215 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Theo, or 8 miles
west of Corinth, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tishomingo...Alcorn...southeastern McNairy and
Hardin Counties should monitor this storm closely.

LAT...LON 3501 8816 3501 8820 3499 8820 3477 8873
      3481 8876 3486 8875 3486 8879 3491 8883
      3494 8882 3536 8804 3532 8801 3530 8802
      3527 8798 3508 8798
TIME...MOT...LOC 1915Z 239DEG 49KT 3491 8867
Special weather statement, Apr 22, 2:34 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
234 PM CDT SAT APR 22 2017

MSZ006-009-222015-
Tishomingo MS-Prentiss MS-
234 PM CDT SAT APR 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Central Tishomingo County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 234 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Booneville, moving
east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tishomingo and Prentiss Counties should monitor
this storm closely.

LAT...LON 3472 8812 3455 8815 3454 8864 3472 8867
      3476 8843 3476 8837 3477 8836 3481 8811
TIME...MOT...LOC 1934Z 263DEG 34KT 3464 8857

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:44 PM CDTSpecial Weather StatementMEGPrentiss, Tishomingo61 min
Apr 21, 7:47 PM CDTTornado WarningMEGPrentiss, Tippah43 min
Apr 22, 2:15 PM CDTSpecial Weather StatementMEGAlcorn45 min
Apr 22, 2:34 PM CDTSpecial Weather StatementMEGPrentiss, Tishomingo41 min
Apr 22, 2:41 PM CDTTornado WarningMEGPrentiss, Tishomingo34 min
Apr 22, 2:45 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe13 min
Apr 22, 2:56 PM CDTTornado Warning Tornado observedMEGPrentiss, Tishomingo34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.